Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 94, NWS Springfield, MO

May 12, 2000Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2000, 6:54 PM CDT for Howell County, Ozark County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 6:54 PM CDT (23:54 UTC)
Expired
May 12, 2000, 7:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:25 PM CDTHail 0.88Tecumseh, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122356
SVRSGF
MOC091-153-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 745 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GAINESVILLE...OR 15 MILES NORTH OF
  MOUNTAIN HOME...MOVING NORTHEAST AT 40 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...
  AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHEASTERN OZARK AND SOUTHWESTERN HOWELL COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3657 9253 3644 9238 3652 9186 3681 9207

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:00 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 12, 2:00 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT FRI MAY 12 2000

FORECAST CONCERNS CENTER AROUND UNUSUALLY COOL TEMPERATURES

COLD FRONT PROGRESSING STEADILY ACROSS THE FORECAST AREA AT PRESS
TIME...WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
EXPECTED BEFORE THE FEATURE DEPARTS THE FORECAST AREA BY MIDNIGHT.
POST FRONTAL LOW CLOUDS AND NORTH WIND HAVE KEPT TEMPERATURES IN THE
60S ACROSS SOUTHEAST KANSAS.

SHORT RANGE MODELS AGREE THAT WEATHER WILL QUIET DOWN ONCE THE COLD
FRONT MOVES THROUGH THE REGION THIS EVENING. SHOULD NOT SEE ANY
WEATHER SYSTEMS AFFECT THE OZARKS UNTIL LATE IN THE EXTENDED PERIOD
WHEN SYSTEM CURRENTLY IN THE EASTERN PACIFIC MOVES INTO THE PLAINS.

FOR THE SHORT TERM...TEMPERATURES WILL BE THE PRIMARY CONCERN ONCE
THE SHOWERS AND THUNDERSTORMS DEPART. MODELS AGREE THAT UNSEASONABLY
COLD AIR WILL MOVE INTO THE SHOW ME STATE...WITH 850 MB TEMPERATURES
FALLING BELOW ZERO IN EXTREME NORTHERN MISSOURI BY 12Z SATURDAY. WITH
HIGH PRESSURE SETTLING INTO THE REGION BY SATURDAY MORNING...PREFER
THE COOLER GUIDANCE TEMPERATURES.

PRELIMINARY FORECAST GUIDANCE(FOR COORDINATION PURPOSES ONLY)
SGF UU 049/068 043/075 048 081000
JLN UU 048/070 045/078 050 08-000
UNO UU 052/068 046/077 051 084100
VIH UU 047/065 040/073 045 083100

.SGF...NONE.

SUTTON

In the hours before

Special weather statement, May 12, 4:27 PM CDT, 2 hours 27 minutes before
MOZ058-070-071-081>083-090>092-095>098-102>106-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT FRI MAY 12 2000

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL MISSOURI THROUGH 10
PM TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS FRIDAY
EVENING FOR THE FOLLOWING COUNTIES....MARIES...PHELPS...PULASKI...
DENT...LACLEDE...TEXAS...WRIGHT...SHANNON...CHRISTIAN...DOUGLAS...
WEBSTER...GREENE...STONE...BARRY...TANEY...OZARK...HOWELL...
AND...OREGON.

A COLD FRONT EXTENDING FROM NEAR ROLLA TO SPRINGFIELD WILL PUSH
EAST ACROSS THE OZARKS THIS EVENING. VERY MOIST AND UNSTABLE
AIRMASS AHEAD OF THIS FRONT WILL AID THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER INFORMATION...AND BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

FOSTER
Local storm report, May 12, 5:01 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    5 N CRANE                 MO   .88 INCH HAIL
05/12/00   STONE

0420 PM    10 SW OZARK               MO   .75 INCH HAIL
05/12/00   CHRISTIAN

0433 PM    SPARTA                    MO   .75 INCH HAIL
05/12/00   CHRISTIAN     +                 REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 12, 5:20 PM CDT, 1 hour 34 minutes before
MOZ058-070-071-081>083-090>092-095>098-102>106-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT FRI MAY 12 2000

...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF SOUTH CENTRAL
MISSOURI THROUGH 10 PM TONIGHT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BARRY...
GREENE...LACLEDE...AND MARIES COUNTIES.

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 10 PM THIS FRIDAY EVENING
FOR THE FOLLOWING COUNTIES....PHELPS...PULASKI...DENT...TEXAS...
WRIGHT...SHANNON...CHRISTIAN...DOUGLAS...WEBSTER...STONE......
TANEY...OZARK...HOWELL...AND...OREGON.

A COLD FRONT EXTENDING FROM NEAR SALEM TO BRANSON WILL PUSH EAST
ACROSS THE OZARKS THIS EVENING. A VERY MOIST AND UNSTABLE AIRMASS
AHEAD OF THIS FRONT WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS
THIS EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF
NICKELS AND DAMAGING WINDS TO 70 MPH. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER INFORMATION...AND BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

FOR OTHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE AT
SPRINGFIELD MO...CHECK OUR WEB SITE AT HdTTP://WWW.CRH.NOAA.GOV/SGF.

FOSTER
Local storm report, May 12, 5:40 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    BRUNER                    MO   1.75 INCH HAIL
05/12/00   CHRISTIAN                      REPORTED BY PUBLIC.
Special weather statement, May 12, 6:46 PM CDT, 8 minutes before
MOZ058-070-071-081>083-090>092-095>098-102>106-130045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT FRI MAY 12 2000

...SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF SOUTH CENTRAL
MISSOURI THROUGH 10 PM TONIGHT...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PHELPS...
PULASKI...WRIGHT...WEBSTER...CHRISTIAN...TANEY...AND STONE COUNTIES.

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 10 PM THIS FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...DENT...TEXAS...SHANNON...DOUGLAS...
OZARK...HOWELL...AND...OREGON.

A COLD FRONT EXTENDING FROM NEAR SALEM TO GAINESVILLE WILL PUSH EAST
ACROSS EXTREME SOUTH CENTRAL MISSOURI THROUGH 9 PM. A VERY MOIST AND
UNSTABLE AIRMASS AHEAD OF THIS FRONT WILL AID THE DEVELOPMENT OF
STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF
NICKELS AND DAMAGING WINDS TO 70 MPH. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER INFORMATION...AND BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

FOR OTHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE AT
SPRINGFIELD MO...CHECK OUR WEB SITE@ AT HTTP://WWW.CRH.NOAA.GOV/SGF.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:39 PM CDTSevere Thunderstorm WarningSGFBarry, Stone36 min
May 12, 4:00 PM CDTTornado WarningSGFStone30 min
May 12, 4:13 PM CDTTornado WarningSGFChristian32 min
May 12, 4:45 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.